Dermal fillers of becoming the fastest growing area of aesthetic enhancements. In general, the procedure of injecting the filler is safe, with very little downtime, and with visible results. However, there is a rare, but extremely significant potential risk, that patient’s, medical staff, and providers need to always be aware of: Vascular Occlusion or Vascular Compromise.
What is Vascular Occlusion or Vascular Compromise? This is caused when the dermal filler is either injected into an artery or around an artery to the point that the blood flow is reduced or completely stopped. The area of skin or other tissues that are supplied by the affected vessel will start to die without the necessary blood supply. Almost always, if this complication occurs, there will be an immediate blanching (paleness, tissue turns white) when the blood flow is interrupted, often in areas far away from the actual injection. Recognition is key to a favorable outcome. If this occurs, the injector must stop immediately and take measures to resolve the problem. Pain is usually associate with vascular occlusion. There have been cases reported that occurred 12-24 hours after being injected but almost always it occurs immediately.
If no treatment is initiated to improve the vascular flow, the skin will start to appear dusky, a bluish tint, with fine reticulations (lace like) to areas WELL BEYOND THE SITE OF INJECTION. This occurs within 24 hours. If still no therapy is done, the skin will start to die, turning black, and sometimes there is an associated infection. At this point, scarring will likely occur and surgery is often needed to remove dead tissue and/or to close the wound.
If there is a recognized vascular event, several steps should be initiated.
- Hyaluronidase, an enzyme that dissolves Hyaluronic Acid, should immediately be injected in the area, and into the vessel if possible. Some doctors advocate using hyaluronidase even if the filler is not an HA filler because it will dissolve the naturally occurring hyaluronic acid hopefully improving blood flow.
- Massaging the area will help mostly if the filler is externally pushing on the vessel. This might move the filler away from the vessel to re-establish flow.
- Blood thinners will allow the blood to flow thru a smaller vessel or to go around a blockage. Aspirin and possibly heparin are recommended by most physicians.
- Vasodilators such as nitroglycerin are also recommended by most physicians. There is a question as to whether this might allow the blockage to travel further down the vessel.
- For severely vasacular compromised tissue, hyperbaric oxygen treatments are beneficial.
Administering dermal fillers with blunt tip cannulas will minimize the chances of a vascular event. The fact that the ends of the cannulas are rounded, makes it very difficult to enter a vessel, particularly with the larger cannulas. To the author’s knowledge, there have been no reported events of vascular occlusion with cannulas larger than a 27g. There is still the possibility of causing external pressure on vessels, but this seems to be a low risk, and mainly associated with fillers that expand, like the HA fillers.
The areas prone to vascular events are areas of the face that are called “watershed areas”. These are areas where there is poor collateral blood supply. These areas are:
- Under the eye
- Nose and around the nasal ala (nostrils)
- Nasolabial folds
- Upper lip
The catastrophic complication of blindness from dermal fillers is also a form of vascular occlusion. This is when a bolus of dermal filler is injected into an artery in such a way that it travels back to the vessels supplying the retina. Not only does the injector have to be within an artery, but he/she has to exert a force of injection that overcomes the blood pressure (retrograde flow) in the vessel. This is an extremely rare occurrence but unfortunately is almost universally irreversible.
Prevention is key to avoiding a vascular event with dermal fillers. The safest fillers are the HA fillers which can readily be dissolved with hyaluronidase. Cannulas should be used in all high risk areas in the author’s opinion. If using needles, aspiration to see if the tip is within a vessel should be done before all injections in these areas. Careful counseling of patients and staff is needed to recognize a potential event early to get the best possible outcome.